Pennsylvania, 2008

Damaging Wind in Pennsylvania, May 18, 2008

May 18, 2008 · NWS PBZ · 1 event in 1 county or zone

Scattered thunderstorms developed ahead of a cold front moving across western Pennsylvania. One of these storms became severe across Jefferson county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered thunderstorms developed ahead of a cold front moving across western Pennsylvania. One of these storms became severe across Jefferson county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 18, 1:40 PM EST, 34 minutes earlier.

Area forecast discussion, May 18, 1:40 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
240 PM EDT SUN MAY 18 2008

.SYNOPSIS...
CONDITIONS WILL REMAIN UNSEASONABLY COOL AND UNSETTLED THROUGH
MIDWEEK. IT WILL BE DRY WITH A GRADUAL WARMING TREND LATE WEEK
INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH MONDAY/...
THROUGH THIS EVENING FOR MUCH OF THE AREA THERE WILL BE SCATTERED
SHOWERS WITH ISOLATED THUNDERSTORMS WITH GUSTY WINDS AND SMALL
HAIL. INSTABILITY IS BEING PRODUCED BY CYCLONIC UPPER LEVEL FLOW
AND CAA. SMALL, PULSE STORMS HAVE PRODUCED NUMEROUS SMALL HAIL
REPORTS THIS AFTERNOON. STILL A LOW CHC FOR SHOWERS ON MONDAY IN
UNSETTLED NORTHWEST FLOW PATTERN. TEMPERATURES WILL BE WELL
BELOW NORMAL.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
MONDAY NIGHT AND INTO TUESDAY ANOTHER SHORTWAVE ROTATES THROUGH ON
CYCLONIC FLOW. WHILE AT THE SURFACE A LOW PRESSURE SYSTEM TRACKS
EAST BOUND THROUGH SOUTHERN WEST VIRGINIA. THROUGH WEDNESDAY NIGHT
UPPER LOW REMAINS OVER THE NORTHEAST WITH OUR UNSETTLED WX CONDS
CONTINUING. TEMPERATURES WILL BE BELOW NORMAL.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
LARGE CLOSED LOW WILL SLOWLY TO MOVE EAST WITH HEIGHTS RISING LATE
WEEK THROUGH THE WEEKEND AS UPPER LEVEL RIDGE SLOWLY COMES EAST.
ONE MORE SHORTWAVE ROUNDS BASE OF CLOSED LOW FOR A LOW CHANCE OF
SHOWERS THURSDAY. OTHERWISE COOL SURFACE HIGH WILL GRADUALLY
MODERATE AND SHIFT SLOWLY EAST WITH DRY CONDITIONS THROUGH SUNDAY.
TEMPERATURES BACK TOWARD NORMAL BY SATURDAY.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
GENERAL VFR THROUGH TONIGHT WITH SCATTERED SHOWERS AND ISOLATED
THUNDER THROUGH 00Z PRODUCING LOCAL MVFR CONDITIONS. MUCH THE SAME
THROUGH THURSDAY WITH GENERAL VFR. SHORTWAVES IN NORTHWEST FLOW
ON BACK SIDE OF CLOSED LOW WILL PRODUCE MORE IN THE WAY OF DIURNAL
SHOWERS WITH LOCAL MVFR THROUGH WEDNESDAY. VFR THURSDAY AND
FRIDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 18, 3:30 AM EST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
430 AM EDT SUN MAY 18 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-190830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
430 AM EDT SUN MAY 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PASS THROUGH THE AREA LATE THIS AFTERNOON. THERE
IS A CHANCE THAT THUNDERSTORMS COULD DEVELOP ALONG THIS BOUNDARY.
IF STORMS DO DEVELOP...GUSTY WINDS AND SMALL HAIL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 18, 12:01 PM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
101 PM EDT SUN MAY 18 2008

PAZ007>009-013>016-022-181800-
ARMSTRONG PA-BUTLER PA-CLARION PA-FOREST PA-JEFFERSON PA-LAWRENCE
PA-MERCER PA-VENANGO PA-
101 PM EDT SUN MAY 18 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
ARMSTRONG...BUTLER...JEFFERSON...VENANGO...FOREST...CLARION...MERCER
AND LAWRENCE...

AT 100 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED SCATTERED THUNDERSTORMS ALONG A LINE EXTENDING FROM 15
MILES NORTH OF SUGARCREEK TO 5 MILES WEST OF FREDONIA TO 24 MILES
WEST OF FARRELL...OR ALONG A LINE EXTENDING FROM 15 MILES NORTH OF
SUGARCREEK TO 5 MILES WEST OF FREDONIA TO 20 MILES NORTH OF
SALEM...MOVING EAST AT 45 MPH. PEA SIZE HAIL AND GUSTY WINDS HAVE
BEEN REPORTED WITH THESE STORMS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BALLTOWN...BROCKWAY...BROOKVILLE...CLARION AND CLEAR CREEK STATE
  PARK

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, May 18, 12:50 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
150 PM EDT SUN MAY 18 2008

PAZ007>009-013>016-022-181845-
ARMSTRONG PA-BUTLER PA-CLARION PA-FOREST PA-JEFFERSON PA-LAWRENCE
PA-MERCER PA-VENANGO PA-
150 PM EDT SUN MAY 18 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
ARMSTRONG...BUTLER...JEFFERSON...VENANGO...FOREST...CLARION...MERCER
AND LAWRENCE...

AT 146 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES
SOUTHWEST OF STEWART RUN TO 3 MILES NORTHEAST OF KENNERDELL TO 3
MILES SOUTHEAST OF GROVE CITY TO 25 MILES WEST OF NEW CASTLE...OR
ALONG A LINE EXTENDING FROM 5 MILES WEST OF TIONESTA TO 3 MILES
NORTHEAST OF KENNERDELL TO 3 MILES SOUTHEAST OF GROVE CITY TO 14
MILES NORTH OF SALEM...MOVING EAST AT 50 MPH. PEA SIZE HAIL AND
GUSTY WINDS HAVE BEEN REPORTED WITH THESE STORMS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BALLTOWN...BRADYS BEND...BROCKWAY...BROOKVILLE AND CHICORA

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, May 18, 1:09 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
209 PM EDT SUN MAY 18 2008

PAZ014-021>023-030-181915-
ALLEGHENY PA-ARMSTRONG PA-BUTLER PA-INDIANA PA-WESTMORELAND PA-
209 PM EDT SUN MAY 18 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
ARMSTRONG...ALLEGHENY...WESTMORELAND...INDIANA AND BUTLER...

AT 203 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER GIBSONIA...MOVING EAST AT 50 MPH.
PEA SIZE HAIL AND GUSTY WINDS HAVE BEEN REPORTED.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  APOLLO...CLYMER...GLADE MILLS...COOPERSTOWN AND CROOKED CREEK LAKE
  PARK

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, May 18, 1:48 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
248 PM EDT SUN MAY 18 2008

PAZ015-016-181945-
CLARION PA-JEFFERSON PA-
248 PM EDT SUN MAY 18 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
JEFFERSON AND CLARION...

AT 248 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES WEST OF BROOKVILLE...MOVING
EAST AT 40 MPH. PEA SIZE HAIL AND GUSTY WINDS HAVE BEEN REPORTED
WITH THESE STORMS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BROOKVILLE...REYNOLDSVILLE...TROY...SUMMERVILLE AND ALASKA

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The radar

The State College radar (KCCX), 95 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
May 18, 2:14 PM EST
Where
Jefferson County, 1.05 mi SW of Brookville to 1.08 mi SSW of Brookville
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.157, -79.092

Emergency management reported trees down on wires on South Main St in Brookeville, blocking the main access to Brookeville hospital.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91047.